Aa
A
A
A
Close
Anxiety Community
23.2k Members
Avatar universal

Anyone else have bad side effects from Prozac in the early weeks of taking it?

I started 5 mg of Prozac 10 days ago for anxiety.  Lexapro always did well for me except that I would gain weight (a lot) and feel like a zombie even at 5 mg.  No other noticeable side effects.  So the doctor switched me to Prozac and these first 10 days have been h*ll.  I am anxious and weepy and have more anger in me.  My sleep is messed up (waking up in the middle of the night for an hour or two then falling back asleep).  I feel very jittery and on edge all the time.  I have read that these side effects will go away after a time.  Has anyone else gone through this with Prozac and did you stick with it or stop taking it?
2 Responses
973741 tn?1342342773
I didn't with Prozac but another one in that class of meds.  You may be really sensitive to medication?  5mg is such a low dose.  I know that all of these can cause start up or transient side effects that usually go away once our body is used to the medication and starting on a low dose is how they make them less and then increase the dose slowly up.  But you already are taking such a low dose!  Being jittery is one of the side effects they talk about.  It is supposed to get less and less as you are on the med but if you can't tolerate it, you can't. There are others to try.  I'd call your doctor.  Don't just stop it but call and discuss it first.  I feel for you.  It's hard to find the right agent when all you are doing is trying to feel better.  hugs
1 Comments
Thanks for your reply.!!  I think I can tolerate the side effects for a while...if I know others have gotten through it and had success after the initial weeks or months.  I have a weird metabolism....with most medication I only need a small amount for it to be effective.  I guess that is good?!  My exception is anesthesia.  I metabolize it quickly and it wears off quickly.  
Avatar universal
You say you were on Lexapro for a long time? Is that right?  How did you stop taking it, abruptly or a slow taper taking as long as you needed to (here's hoping Lexapro has a liquid, because one of the hard things about only needing such a low dose is it's hard to break pills to do a taper off).  I'm asking because some of the effects you're having sound more like withdrawal effects than the usual start-up effects of Prozac.  Antidepressants can make personality changes -- I got angry on Paxil, though I didn't realize it for years.  It wasn't, though, being angry all the time or for nothing, it was getting angry and aggressive when confronted, which wasn't like me.  Prozac is a more stimulating antidepressant than Lexapro or the other SSRIs so it does cause anxiety in some who take it.  But if you're weepy, jittery and angry all at once, that sounds a lot like withdrawal from the Lexapro.  That's why I ask if you tapered off the Lexapro before starting the Prozac so you could tell if you were going to suffer withdrawal, which is unfortunately very common when we stop taking meds after being on them for awhile.  I bring this up because you do need to know when you stop a drug and try another whether what you're feeling is withdrawal, a return of what drove you to be on meds in the first place, or side effects of the new drug.  Prozac is sometimes used at low dosage at the end of a difficult taper off a med to get you off the old med and onto Prozac because Prozac stays in the body longer than other SSRIs and is for that reason thought to have fewer withdrawal problems.  But this doesn't necessarily work and it takes 4-6 weeks before you're "on" a new drug, though side effects start right away.  
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?